West Virginia, 2022

Flooding in West Virginia, February 3 to 5, 2022

February 3 to 5, 2022 · NWS RLX · 17 events in 12 counties and zones

An arctic cold front approached and passed through the area February 3rd into February 4th. Multiple waves of low pressure moved along this front, allowing for a slow moving system which provided plenty of rainfall, heavy at times, to the Ohio Valley and across West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An arctic cold front approached and passed through the area February 3rd into February 4th. Multiple waves of low pressure moved along this front, allowing for a slow moving system which provided plenty of rainfall, heavy at times, to the Ohio Valley and across West Virginia. Widespread precipitation accumulations of 2 to 3 inches fell with this system with isolated amounts of 3 to 3 and a half inches along the Ohio River in northwest West Virginia, which led to numerous flooding issues across the area. In addition to the rainfall, snowmelt from previous systems also assisted with causing flooding issues for the region.

Multiple rivers exceeded flood stage within West Virginia, the most notable along Middle Island Creek at Middlebourne and Little, West Virginia, where major flooding occurred along Routes 18 and 24. This also led to the buildings at the 4H campground near Middlebourne to flood, as well as the Tyler County fairgrounds. Many roadways throughout West Virginia were closed due to high water and water flowed into multiple residences in Harrison County. Additionally, in Ritchie County, the body of an elderly man was found after being swept away by floodwaters from the Hughes River flowing out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 3, 2:49 PM EST, 11 minutes earlier.

Area forecast discussion, Feb 3, 2:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
249 PM EST Thu Feb 3 2022

.SYNOPSIS...
A complicated frontal system through Friday with heavy rain,
then a wintry mix. The weekend will be mainly dry with a warming
trend. Weak cold front arrives early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 125 PM Thursday...

As strong synoptic ascent associated with a departing H300 jet max
continues to overspread the cold frontal boundary currently draped
along the Ohio River, a developing low level circulation will shift
strong H850 flow of 50-60KTs more normal to the front this afternoon
into this evening. This should support a relatively narrow axis of
significant ice accumulation that slowly starts southeast toward the
Ohio River this evening just behind the cold front. Ice
accumulations in this narrow band (covered by an Ice Storm Warning)
could approach three quarters of an inch with perhaps some locally
even higher amounts. Locations under this local maxima will
experience significant line and tree damage with widespread power
outages.

Late this evening, as the aforementioned low level circulation shifts
off into central PA, H850 flow will begin turning more parallel to
the cold frontal boundary effectively cutting off additional
significant warm advection to reinforce the stout warm nose over the
region. This will allow the existing 'warm wedge' to give way to
cooler temperatures with the approaching cold front, undercutting
the remaining warm air in place aloft. This will yield a relatively
rapid transition from rain to freezing rain to sleet to snow as the
front heads southeast overnight into Friday morning. Accumulations
with this are much more difficult to nail down given a narrower
temporal window and uncertainty how much dynamic cooling aloft will
occur, but a general quarter to half inch of ice inside the
remaining Winter Storm Warnings and up to two tenths of an inch
of ice in the advisory seem reasonable for now.

In the post frontal environment after daybreak Friday, a remnant of
the warm nose will remain with near isothermal saturated layer
between H850 and H700 as favorable jet dynamics for ascent remain
overhead. At least some pockets of warm rain process with surface
temperatures below freezing will be possible, especially as the
clouds start to thin toward midday. This would yield at least patchy
freezing drizzle mixing with snow. For now have coded up mainly snow
with a chance of freezing drizzle with marginal cloud top
temperatures. If confidence increases that clouds will be too warm
to nucleate ice, extensions or new Winter Weather Advisories may
eventually become required.

Additional liquid equivalent precipitation of 1 to 1.5 inches is
expected across SE OH, N WV (much of which will fall as freezing or
frozen precipitation) , and the higher peaks of the Alleghenies
through the remainder of the steady precipitation with amounts
closer to an inch outside of these areas. While precipitation rates
will generally remain modest enough to limit concerns for flash
flooding, sharp rises on creeks and streams as well in areas of poor
drainage will continue to yield isolated to scattered high water
issues through the night.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 235 AM Thursday...

Some light snow may linger over the higher elevations in the
eastern part of the CWA initially Saturday evening, but most
should taper off overnight. It will be a cold day Saturday, with
lows in the single digits and teens, with highs mainly in the
20s. An area of high pressure sliding up the Ohio Valley and
into the Mid-Atlantic during the day Saturday will bring
clearing and drying conditions to the entire area. The high
pressure then anchors along the Mid- Atlantic coast Saturday
night into Sunday, and after another cold start Sunday morning,
light S-SW'ly winds should bring milder air into the area, with
highs into the 40s for most lower elevations.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 235 AM Thursday...

It should be on the dry side for Monday, though a trough
passing over the Great lakes and a low moving along the Carolina
coast may spread some clouds over the area. There are some
hints in models that this trough may push a weak front through
our area, possibly attended by some rain and/or snow showers
depending on temperature and elevation, but there's not much
agreement. For now Monday night into Tuesday was kept dry in the
forecast, but this will need to be monitored. High pressure
then builds back over the area for Wednesday, with highs
maintaining in the 40s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 100 PM Thursday...

A cold front currently stationed in the vicinity of the Ohio River
will slowly drift southeast through 03Z, then begin accelerating
southeast through the remainder of the overnight. Behind the front,
a mix of freezing rain, sleet and snow is expected with rain along
and ahead of it. This will a relatively short period of freezing
precipitation this evening at PKB/HTS, overnight into early Friday
at CKB/CRW/EKN and Friday morning at BKW. Freezing rain will then
transition into ice pellets and then snow as colder air builds into
the region.

In the post frontal environment during the day Friday, a relatively
thick saturated and sub freezing layer may struggle to support
generation of ice nuclei yield a mix of light snow and freezing
drizzle.

Winds generally light ahead of the cold front except at BKW where
downslope gusts of 15-20KTs are occurring, turning northerly
8-10KTS after frontal passage.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Visibility will vary in changing
precipitation types and intensity.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    L    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    H    H    M    M    M    L    L    H
BKW CONSISTENCY  H    H    H    H    L    H    H    H    H    H    H    H
EKN CONSISTENCY  M    L    H    H    H    L    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR continues in patchy drizzle and snow showers through Friday
afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 1 AM EST Friday for WVZ005>011-013>020-
     024>034-039-040-515>526.
     Winter Weather Advisory from 1 AM to 7 PM EST Friday for
     WVZ032>034-039-040-515>526.
     Winter Storm Warning from 7 PM this evening to 1 PM EST Friday
     for WVZ005>011.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Friday for WVZ013>020-024>031.
OH...Flood Watch until 1 AM EST Friday for OHZ075-076-085>087.
     Ice Storm Warning until 7 AM EST Friday for OHZ067-075-083-084.
     Winter Storm Warning until 7 AM EST Friday for OHZ066-076-
     085>087.
KY...Flood Watch until 1 AM EST Friday for KYZ103-105.
     Winter Storm Warning from 7 PM this evening to 1 PM EST Friday
     for KYZ105.
     Ice Storm Warning until 7 AM EST Friday for KYZ101-102.
     Winter Storm Warning until 7 AM EST Friday for KYZ103.
VA...Flood Watch until 1 AM EST Friday for VAZ003-004.
     Winter Weather Advisory from 1 AM to 7 PM EST Friday for
     VAZ003-004.

&&

SYNOPSIS...FK/JP/MEK
NEAR TERM...JP
SHORT TERM...FK
LONG TERM...FK
AVIATION...JP
Hazardous weather outlook, Feb 3, 11:03 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1103 AM EST Thu Feb 3 2022

VAZ003-004-WVZ032>034-039-040-515>526-041615-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1103 AM EST Thu Feb 3 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-OHZ076-085>087-041615-
Boyd-Washington-Meigs-Gallia-Lawrence OH-
1103 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ067-083-084-041615-
Greenup-Carter-Morgan-Jackson OH-Vinton-
1103 AM EST Thu Feb 3 2022

...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ013>020-024>031-041615-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
1103 AM EST Thu Feb 3 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-WVZ005>011-041615-
Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
1103 AM EST Thu Feb 3 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ075-041615-
Athens-
1103 AM EST Thu Feb 3 2022

...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-041615-
Perry-
1103 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 3, 9:21 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 AM EST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FREEZING RAIN    1 SE SOMERSET           39.80N 82.29W
02/03/2022  E0.10 INCH       PERRY              OH   TRAINED SPOTTER

            SPOTTER REPORTS FREEZING DRIZZLE WITH ICE
            GLAZE MAINLY ON UNTREATED SURFACES.

&&

FMK
Local storm report, Feb 3, 12:14 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1214 PM EST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FREEZING RAIN    1 SE SOMERSET           39.80N 82.29W
02/03/2022  M0.20 INCH       PERRY              OH   TRAINED SPOTTER

            SPOTTER REPORTS THAT DEAD AND SMALL LIVE
            BRANCHES FALLING OFF TREES.

&&

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 flood. Local standard time, as filed.

Flood, Harrison

When
February 3, 3:00 PM EST to February 4, 9:00 PM EST
Where
Harrison County, 1.3 mi S of Rinehart to 1.34 mi WSW of Sardis
Cause
Heavy Rain
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
39.401, -80.522

Overflowing creeks led to multiple instances of flooding around the town of Wallace. High water spilled into the local hollows and resulted in minor flooding within residential homes. In the town of Enterprise, flooding on the West Fork River resulted in high water along nearby roadways. The westbound lane of US-50 was closed for a brief period of time at Maple Lake Road due to a mudslide.

Flood, Wood

When
February 3, 4:15 PM EST to February 4, 1:39 PM EST
Where
Wood County, 0.5 mi SSE of Nicolette to 0.75 mi WNW of Rocky Knob
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.194, -81.515

Walker Creek rose out of its banks on the afternoon of February 3rd and spilled onto Walker Creek Road. In the town of Mineral Wells, Pond Creek Road flooded.

Flood, Wood

When
February 3, 4:30 PM EST to February 4, 10:00 PM EST
Where
Wood County, 0.54 mi ESE of Belleville to 2.57 mi ENE of Marrtown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.117, -81.721

Outside of Parkersburg, Worthington Creek rose out of its banks and flooded portions of the Worthington Creek Golf Club. Near Belleville, Lee Creek Road became flooded due to the nearby creek rising out of its banks.

Flood, Tyler

When
February 3, 8:05 PM EST to February 5, 4:53 AM EST
Where
Tyler County, 1.6 mi SE of Middlebourne to 1.85 mi WNW of Frew
Cause
Heavy Rain
Property damage
$6,000
Reported by
River/Stream Gage
Coordinates
39.483, -80.879

Middle Island Creek near Middlebourne rose out of its 16 foot bankfull level on the evening of February 3rd, crested at around 23 feet on the afternoon of the 4th, and returned to its banks during the early morning hours on the 5th. This resulted in major flooding along Route 18 and Route 24 on either side of the river. The buildings at the nearby 4H campground were also flooded, as well as the Tyler County fairgrounds.

Flood, Tyler

When
February 3, 11:00 PM EST to February 5, 11:30 AM EST
Where
Tyler County, 0.5 mi NNW of Little to 0.26 mi N of Little
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.477, -81.002

Middle Island Creek near the town of Little rose out of its 14 foot bankfull level just before midnight on February 3rd. It would not return to its banks until the late morning hours on the 5th. The river crested at 21.46 feet, which resulted in water to reach private cabins that reside near the waterway close to the Friendly Road bridge.

Flood, Cabell

When
February 3, 11:30 PM EST to February 4, 10:00 AM EST
Where
Cabell County, 0.32 mi S of Huntington to 1.4 mi W of Guyandotte
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.415, -82.450

Multiple streets flooded in Huntington, including 12th Street and Enslow Boulevard.

Flood, Putnam

When
February 3, 11:30 PM EST to February 4, 10:00 AM EST
Where
Putnam County, 0.68 mi WNW of Hurricane to 2.29 mi NE of Rumer
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.435, -82.041

Hurricane Creek rose out of its banks and spilled onto Harbour Lane in the town of Hurricane. In Winfield, flooding was observed along Tucker Branch.

Flood, Randolph

When
February 4, 1:00 AM EST to 6:27 PM EST
Where
Randolph County, 0.83 mi N of Mill Creek to 0.36 mi ENE of Mill Creek
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
38.742, -79.972

Flooding was observed within the town of Mill Creek.

Flood, Pocahontas

When
February 4, 1:30 AM EST to 6:27 PM EST
Where
Pocahontas County, 0.65 mi SE of Wanless to 1.24 mi NE of Arbovale
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.424, -79.891

Deer Creek rose out of its banks and flooded onto Cass Road west of Green Bank.

Flood, Roane

When
February 4, 2:30 AM EST to 12:00 PM EST
Where
Roane County, 0.3 mi E of Seaman to 2.41 mi N of Reedy
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.900, -81.465

In Spencer, Bell Street and Front Street flooded. High water was also observed along Locust Street in Reedy.

Flood, Randolph

When
February 4, 6:10 AM EST to 10:51 PM EST
Where
Randolph County, 0.46 mi NE of Mill Creek to 0.37 mi ENE of Mill Creek
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
38.734, -79.963

In the town of Mill Creek, the Tygart Valley River rose above its 11 foot bankfull level just before sunrise on the 4th, cresting at 12.24 around noon, then returned to its banks late that evening. Backwater from the river spilled onto portions of Route 39 while out of its banks.

Flood, Doddridge

When
February 4, 6:36 AM EST to 4:34 PM EST
Where
Doddridge County, 0.86 mi SSW of Smithburg to 1.05 mi SSW of Smithburg
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.269, -80.737

Near the town of West Union, Middle Island Creek rose out of its 16 foot bankfull level around sunrise on the 4th. The river crested at 17.75 feet just before noon and returned to its banks shortly afterwards. Minor flooding was observed along Route 18.

Flood, Ritchie

When
February 4, 10:00 AM EST to 9:00 PM EST
Where
Ritchie County, 0.42 mi SSW of Cisco to 0.63 mi SSW of Cisco
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.125, -81.284

The body of an elderly man was found after being swept away by floodwaters due to Hughes River being out of its banks. The vehicle was spotted by passing motorists near State Route 47 in the Cisco area nearly submerged underwater.

Flood, Harrison

When
February 4, 10:06 AM EST to February 5, 3:15 AM EST
Where
Harrison County, 0.58 mi NW of Enterprise to 0.46 mi NNW of Enterprise
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.425, -80.279

In the town of Enterprise, the West Fork River rose out of its 17 foot bankfull level on the morning of February 4th. The river crested at 19.66 feet that evening and returned to its banks a few hours after midnight on the 5th. High water occurred during this time along roads located nearby to the gage.

Flood, Lincoln

When
February 4, 11:05 AM EST to 12:50 PM EST
Where
Lincoln County, 1.28 mi SW of Sweetland to 0.82 mi SSW of Sweetland
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
38.258, -82.048

The Middle Fork of the Mud River near Griffithsville rose above its 12 foot bankfull level during the late morning hours on February 4th. The river returned to its banks two hours later, cresting a few inches above 12 feet before receding. This impacted fields and low lying areas both upstream and downstream of the river with a deluge of high water.

Flood, Gilmer

When
February 4, 3:35 PM EST to 11:46 PM EST
Where
Gilmer County, 0.21 mi N of Glenville to 0.07 mi NW of Glenville
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
38.933, -80.830

The Little Kanawha River near Glenville rose above its 23 foot flood stage on the afternoon of February 4th. The river crested at 23.53 feet that evening and returned to its banks just before midnight. While in flood stage, portions of River Street were flooded upstream from the old bridge.

Flood, Harrison

When
February 4, 7:00 PM EST to 7:45 PM EST
Where
Harrison County, 1.45 mi NW of Alpha to 1.82 mi NNW of Alpha
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
39.237, -80.365

The West Fork River in Clarksburg rose above its 14 foot flood stage for a short period of time on the evening of February 4th. The river crested at 14.01 feet and returned to its banks less than half an hour later. This resulted in nearby homes observing minor flooding and high water along Liberty Avenue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Ritchie2022-02-0483MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997274, 997257, 997251, 997047, 997046, 997259, 997264, 997270, 997272, 997245, 1001835, 997048, 997261, 997206, 997045, 997042, 997202.